Hail, Campbell
- When
- June 12, 4:14 PM MST
- Where
- Campbell County, 9.79 mi S of Savageton
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.730, -105.820
A thunderstorm briefly became severe over southern Campbell County, producing large hail south of Savageton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over southern Campbell County, producing large hail south of Savageton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 4:14 PM MST, 0 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Mon Jun 12 2017 .DISCUSSION...(This Evening Through Monday) Issued at 139 PM MDT Mon Jun 12 2017 Water vapor imagery shows a large cut off low across the western CONUS over the Great Basin region with deep southerly flow across the CWA. Associated surface low has developed across Wyoming into the eastern Colorado plains. South to southeast winds over the central plains into the CWA are advecting in moisture with dewpoints as of 19z rising from the 40s to the 50s so far over northeast Wyoming and western South Dakota...and into the 60s across south central South Dakota. Forecast is still on track for a significant severe weather event this afternoon and tonight. Models continue to show CAPE values of 1500 to 3000 J/KG with the best instability across southwest to south central SD. Storms will develop over the next few hours to the south and west of the CWA...then push into the CWA through late afternoon/early evening. Shear increases through the evening ahead of the low/cold front with 0-6km effective shear increasing to 40-60kt. Rapid update models have been consistent with showing storms moving into northeast Wyoming and western South Dakota through the evening...and ending from west to east in the late evening to overnight hours. The best chances for severe storms will be across southwest South Dakota as storms move in from the southwest early this evening...then transitioning into a MCS/bow line as it races east/northeast into the Badlands to central South Dakota. Short range models have also been showing a secondary line of storms crossing southwest SD into the Black Hills area in the late evening to around midnight which could bring additional opportunities for severe weather. Large hail and damaging winds are the main threats today. There is a risk for tornadoes as well with the best chances mainly confined to southwest South Dakota...then possible tornadoes along the squall line as it slides into central South Dakota. Convective headlines are expected in the next few hours. Upper low will slide into Montana Tuesday with drier air continuing to filter into the region with breezy southwest flow. Colder 700-500 mb temps associated with the upper low will keep low to mid level lapse rates on the steep side with some showers/storms developing Tuesday afternoon. However a dry mixed boundary layer will hinder much of the precip from reaching the ground. Will keep in low end pops in the forecast. The upper low will depart into south central Canada...then remain stationary through the middle to second part of the week. Dry air will remain over the region with no precip expected for the remainder of the work week and highs in the 70s and 80s. Embedded shortwaves within broad northwest flow across the western half of the CONUS is expected toward the Father's Day weekend. This pattern will bring back chances for showers and thunderstorms with continued highs in the 70s and 80s. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 511 PM MDT Mon Jun 12 2017 Numerous strong/severe +TSRA will move through the area tonight with local LIFR conditions as well as gusty winds/hail. Outside of the storms through this evening, VFR conditions will prevail. Behind the storms overnight, an MVFR ST deck will develop from northwest SD through south central SD. VFR conditions will then re-spread over the entire area by midday Tuesday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 524 AM MDT Mon Jun 12 2017 SDZ012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-131300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this afternoon and tonight. There is a moderate risk of severe thunderstorms over far southwestern South Dakota and parts of northeastern Wyoming, with an enhanced risk of severe storms elsewhere. All threats are possible, including very large hail, damaging winds, and a few tornadoes. The best chance for tornadoes will be over northeastern Wyoming and far southwestern South Dakota. In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today, mainly for southwestern parts of the area. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-049-131300- Harding-Perkins-Tripp- 524 AM MDT Mon Jun 12 2017 /624 AM CDT Mon Jun 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight An unseasonably strong storm system will affect the area this evening and overnight. There is a slight risk of severe thunderstorms. The main threats are large hail and damaging In addition, locally heavy rainfall also is possible with this system. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be slight chances of thunderstorms periodically throughout the rest of the week, but organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity Bunkers
The Riverton/Lander radar (KRIW), 227 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693555, 693556.